Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Hastings, NE

April 6, 20084 counties in Kansas

NWS Hastings, NE issued this red flag warning at Apr 6, 2008, 10:48 AM CDT for 4 counties in Kansas. It took effect at Apr 6, 2008, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2008, 10:48 AM CDT (15:48 UTC)
In effect from
Apr 6, 2008, 1:00 PM CDT
Expired
Apr 6, 2008, 7:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGID 061548
RFWGID

RED FLAG WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1048 AM CDT SUN APR 6 2008

KSZ005-017>019-070000-
/O.NEW.KGID.FW.W.0002.080406T1800Z-080407T0000Z/
PHILLIPS-ROOKS-OSBORNE-MITCHELL-
1048 AM CDT SUN APR 6 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

VERY DRY AIR WILL SURGE INTO NORTH CENTRAL KANSAS AND DROP RELATIVE
HUMIDITIES TO AROUND 20 PERCENT THIS AFTERNOON. THIS DRY AIR...IN
COMBINATION WITH NORTHWEST WINDS GUSTING OVER 25 MPH AT TIMES...WILL
LEAD TO CRITICAL FIRE WEATHER CONDITIONS. THE WINDS WILL DIMINISH
AND HUMIDITIES BEGIN TO RECOVER BY 7 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS83 KGID 062345 AAA
RFWGID

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT SUN APR 6 2008

KSZ005-017>019-070045-
/O.EXP.KGID.FW.W.0002.000000T0000Z-080407T0000Z/
PHILLIPS-ROOKS-OSBORNE-MITCHELL-
645 PM CDT SUN APR 6 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

WINDS WILL CONTINUE TO DIE DOWN THIS EVENING AND RELATIVE HUMIDITY
VALUES WILL INCREASE...HELPING TO LESSEN THE FIRE DANGER WITH TIME
THROUGH THE OVERNIGHT HOURS.

$$

WESELY/PFANNKUCH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 6, 6:38 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 6, 6:38 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
638 AM CDT SUN APR 6 2008

.AVIATION...12Z TAF. A COLD FRONT WILL PUSH THROUGH THE TERMINAL
AREA EARLY THIS MORNING...WITH NORTHWEST WINDS INCREASING BEHIND
THE FRONT. THIS WILL ALSO HELP TO SCOUR OUT THE LIGHT FOG THAT HAS
DEVELOPED IN AREA OF CALM WINDS ALONG THE TROUGH AXIS. NORTHWEST
WINDS WILL REMAIN STOUT UNTIL AROUND SUNSET WITH SUSTAINED SPEEDS
AROUND 20 KTS AND GUSTS OVER 25 KTS. BKN CIGS AROUND 6 KFT EARLY
THIS MORNING WILL LIFT/SCATTER OUT BY MID MORNING.

&&

.PREV DISCUSSION... /ISSUED 558 AM CDT SUN APR 6 2008/

DISCUSSION...CHALLENGES ARE NUMEROUS. FIRST WILL BE SKY COVER
TODAY AFTER THE FRONT MOVES THROUGH THIS MORNING. CURRENT
SATELLITE INDICATES THERE SHOULD BE PRETTY GOOD CLEARING LATER
TODAY AND INTO THIS EVENING AND PROGGED SOUNDINGS SUPPORT THIS.
THIS CLEARING WILL BE SHORT-LIVED WITH ISENTROPIC LIFT BEGINNING
TONIGHT AND PROGRESSING FROM THE SOUTHWEST. THE ONSET OF
PRECIPITATION IN THE FAR WEST COULD START OUT AS A LITTLE BRIEF
FREEZING RAIN...JUDGING BY THE WARM LAYER. BUT TEMPERATURES SHOULD
ONLY BE A DEGREE OR TWO BELOW FREEZING FOR A SHORT PERIOD OF
TIME...SO DO NOT THINK IT WILL TURN OUT TO BE A BIG DEAL.
ALSO...CHANCES OF PRECIPITATION AT THIS TIME WILL BE LOW WITH SUCH
A DRY LOWER LAYER EXPECTED...DESPITE THE FACT OF VERY GOOD
ISENTROPIC LIFT. CHANCES OF PRECIPITATION SHOULD STIFFLY INCREASE
BY AFTERNOON FOR MOST AREAS AS THE LOWER LEVEL PROBABLY SATURATES.
BEST LIFT RIGHT NOW LOOKS LIKE IT WILL BE FOCUSED ON THE CENTRAL
CWA. LATER ON MONDAY NIGHT A SHORTWAVE TROUGH WILL APPROACH AND
WILL GIVE A MUCH BETTER CHANCE OF PRECIPITATION FOR THE ENTIRE
CWA. I HAVE INCREASED CHANCES OF PRECIPITATION DRAMATICALLY FOR
MONDAY AFTERNOON AND MONDAY NIGHT. ALSO BROUGHT THE CHANCE OF
THUNDER A BIT FARTHER NORTH AS GFS MUCAPE INDICATES AT LEAST SOME
ELEVATED INSTABILITY AS FAR NORTH AS PARTS OF THE EAST CENTRAL
CWA. SOME SNOW WILL MIX IN LATE MONDAY NIGHT INTO TUESDAY MORNING
IN THE FAR WEST AND NORTHWEST CWA...BUT IT DOES NOT LOOK LIKE THIS
WILL BE A BIG SNOW ACCUMULATOR. PROBABLY WILL NOT BE COLD ENOUGH
TO CHANGE COMPLETELY TO SNOW FOR VERY LONG...AND THE GROUND SHOULD
BE WET AND WARM. I HAVE DECREASED HIGH TEMPERATURES DRAMATICALLY
FOR MONDAY AND TUESDAY AS I THINK CLOUDS AND PRECIPITATION WILL
HELP KEEP THESE TEMPERATURES DOWN AND HAVE WENT SIGNIFICANTLY
UNDER MODEL GUIDANCES. ALSO INCREASE WIND SPEEDS FROM THE NORTH ON
MONDAY NIGHT SIGNIFICANTLY. SEVERAL MODELS INDICATE FAIRLY TIGHTLY
PACKED ISOBARS IN THE CWA...ESPECIALLY SOUTH...AS THE SURFACE LOWS
EASTWARD TRACK LANDS JUST SOUTH OF THE CWA. IF MODELS CONTINUE
THEIR TREND IN THE PRECIPITATION DEPARTMENT...WE COULD SAFELY GO
CATEGORICAL I BELIEVE IN THE NEXT FORECAST PACKAGE FOR MONDAY
NIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 6, 5:15 AM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
515 AM CDT SUN APR 6 2008

NEZ039>041-046>049-060>062-072>074-082-083-071015-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-
515 AM CDT SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS IN SOUTH CENTRAL
NEBRASKA NORTHWEST OF A LINE FROM FRANKLIN TO HASTINGS TO YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ063-064-075>077-084>087-071015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-HAMILTON-YORK-ADAMS-
CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
515 AM CDT SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS IN SOUTH CENTRAL
NEBRASKA ALONG AND SOUTHEAST OF A LINE FROM FRANKLIN TO HASTINGS
TO YORK AND FOR PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.